Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Taking klonopin to treat anxiety for long time. Have migraine and hallucination. Side effect?

User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 14 Questions
Hi my name is XXXXXXX. this is taking me a little while to type because of what is happening to me right now. I have suffered from migraines for a long time...since I was a child in fact. Now they seem to have evolved into silent migraines. I have severe, sensory disturbances that are terrifying to say least him and even now I'm having trouble finding the words to say so I've got some aphasia. I smell weird things, hear things from whispering to footsteps and sounds are so amplified I feel overwhelmed and each migraine brings panic. My issue is that I am not willing to take most of the meds for this condition as they just have too many serious side effects. I know that's stubborn of me but I'm determined to prevent these episodes all together and simply treat the worst symptom of all; the panic. It's indescribable. With that said doctor, I do have an existing anxiety problem for which I was taking a benzo for. Klonapin 0.5mg once or twice a day during which time I had ZERO migraines! I KNOW my condition is triggered by anxiety and lack of sleep resulting from it. Clear pattern for years.I no longer take anxiety medicine. I was on it for many years and wanted to re evaluate my ability to function without it. Unfortunately the last year has been a struggle. Not only am I anxious, I am experiencing terrifying migraines. I need to know if you have EVER known a neurologist or headache specialist to prescribe medication to treat anxiety assuming it is the underlying cause of these episodes. Rightly so I don't even feel comfortable asking for it back because I know that it's been mis used and abused to the point of rarely being prescribed. There's undeniable risk in trusting patients with benzodiazepines so I wouldn't be surprised if you said absolutely not going to happen...try an SSRI for the millionth time. Please excuse the long rambling post. My thoughts aren't clear during the peak of these sensory disturbances. I just need advice on my curiosity regaining this proposed off XXXXXXX use for clonazepam or lorazepam.
I literally feel like I'm having some sort of ischemic attack or aneurysm. I know this is not the case given I am all too familiar with my XXXXXXX Each symptom causes another more worrisome one. All leading to what feels like uncontrollable panic. I just want some hope that I can be free of this problem. I respect that all physicians need to be very cautious with strong medication (strong meaning potential deadly side effects) in fact I don't agree with Xanax or any benzo being prescribed for any mild jitters. In the same regard I need a doctor to trust me enough to help me. I am so scared that I may never have the one medication that changed my life. I am also aware that I'm stubborn and refuse to take the migraine meds commonly used. I trust a medicine that from day one made me feel normal. It was a new and very encouraging development. My mistake was tapering off with high hopes. now i am facing doctors who are responding to patients' dishonesty, addiction, and noncompliance. People who really benefit from certain meds are now, unfortunately, in the same group. It's hurtful and more important, completely justified. As a nurse in a busy trauma unit, I'm familiar with addicts and the like however I also have no mistrust when providing a 16 year old quadriplegic 30mg of oxycodone whenever he needs it because for him, physically dependent as he inevitably is, that medicine is the reason
He is incredible in physical therapy and may have a few hours of pain on a scale of 3 instead of an 8. Bottom line how can I demand there be a trust between my physician and I and ask him to please be sure when I say that I know that this medicine will work let me show you and display 100% compliance. I know what works inside my body period. Please trust me and respect my firm and personal decision to refuse certain common therapies. I'm so sorry for my rant's simply desperation and worry. I can't live with these symptoms. I feel like I injected LSD
And it's scary to me because I am lucid and have no schizo hiding in my hx. Nonetheless these hallucinations be them auditory or lack of propreoception, they come from anxiety and understandably cause physical fear and panic. Please flood my e mail with anything u can tell me keeping in mind I am not a doc but I am a nurse and I have known and cared for this body for 31 years and I want to smile knowing I don't have to worry about the onset of this debilitating condition.
Posted Thu, 10 Jan 2013 in Headache and Migraines
Answered by Dr. Sudhir Hebbar 3 hours later

Like your panic, answering to your question is also scary. Since you have mentioned about panic, anxiety, klonopin etc, being a psychiatrist, I am answering your question. Probably if a neurologist attempts to answer your query, I think even he may be scared to answer.

Presuming that you have a rare type of migraine and you found benefit with Klonopin, what is wrong in using that medication? It is one of the safest medications and also it cannot be said that you are addicted to it. Long term use of a medicine is not addiction. If that is the case, Diabetics are addicted to insulin. If you can change your attitude, you may use that medicine for your good. By chance if somebody can give you an alternative, that will be still good (but the chances are slim).

Hope I had been able to help you.

Dr Hebbar
Above answer was peer-reviewed by
Follow-up: Taking klonopin to treat anxiety for long time. Have migraine and hallucination. Side effect? 3 hours later
Thank you so much for sharing the information i was in need of. If there is hope that I find a physician willing to prescribe an anti anxiety medicine with the goal of controlling my migraine triggering anxiety, I am Confident that these most miserable and disturbing symptoms will be eliminated. Your willingness to entertain the notion of Clonazepam being therapeutic for both diagnoses provides me with some hope that I can get my symptoms under control. Anxiety,insomnia, and migraine are debilitating and i need help. Now I won't feel so insecure presenting the idea. Thanks
Answered by Dr. Sudhir Hebbar 23 hours later

Thanks for writing back and I am glad that you are able to understand your health concern better now.

In my opinion, you should not make any changes in your current medications without seeking your doctor's guidance.

I wish you a quick recovery and a healthy life.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor